Format

Send to

Choose Destination
See comment in PubMed Commons below
Consult Pharm. 2012 Jan;27(1):58-65. doi: 10.4140/TCP.n.2012.58.

Cranberry and warfarin interaction: a case report and review of the literature.

Author information

1
Midwestern University College of Pharmacy, Glendale, AZ, USA.

Abstract

This case reports on a patient whose International Normalized Ratio (INR) increased after ingestion of cranberry sauce while stabilized on warfarin. It is followed by a review of the published literature on the potential interaction between the two.An 85-year-old woman on chronic warfarin therapy for atrial fibrillation experienced INR elevations of two- to three-fold after two separate ingestions of cranberry sauce. In each case, her INR values decreased after withholding three to four doses and resuming a similar maintenance dose of warfarin. Although the majority of the pharmacokinetic and pharmacodynamic studies did not find a significant interaction between cranberry and warfarin, several case reports indicate that cranberry products may increase INR values in patients on warfarin. Practitioners should consider cranberry usage as a potential contributor in the evaluation of supratherapeutic INR values in patients on warfarin.

PMID:
22231999
DOI:
10.4140/TCP.n.2012.58
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center